NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, November 25, 2015
Addiction and Substance Abuse
I am so scared and sick.I have been on and off morphine and dilaudid and now just vicodin daily for 4 months .I hurt my legs and stomach and runny nose with in 6 hours of stopping the drug i only take 6 a day and the morning i take 1 pill or 2 starting today because i feel so much pain in legs arms and stomach i feel like i am dying .some people have said that the amount i take is not much .That it should not be that hard but it is could something else be wrong ?As soon as I take the vicodin i feel better .but is that to say its helping out another health issue or am i withraing.my mind is so messed up when i try and stop and it get worse i think its anxiety so intense things look intense and i do not want to do anything go anywhere......helppp I feel like I am dying ?can it be serious to stop it at home on my own or try and wean off the druug myself ?Should I go get help I am scared i might dye.Help meeee!!!!!!!!
Thank you for your note. It certainly seems as if you are really having trouble with this. It sounds like you have developed physical dependence to opiates: as soon as 6 to 12 hours goes by since the last dose, you have withdrawal. This is pretty common for people who take opiate pain medicines around the clock for several weeks or more. The brain gets used to having the medication in it, and when the medication is suddenly taken away, the brain (and the rest of the body) go through withdrawal.
The withdrawal symptoms are what you describe:
- aches and pains,
- upset, crampy, and nauseated stomach,
- strong anxiety,
- trouble sleeping,
- runny nose, and
- generally feeling awful.
These symptoms last for three to six days (if a person stops completely), and although they are not life-threatening, they are quite miserable.
The best way to stop these medications is to either gradually taper off (decreasing by one pill every 7 days or so), or by stopping and seeking assistance by an out-patient or in-patient detox program in your area. I hope this helps.
Ted Parran, MD
Associate Professor of General Medical Sciences
School of Medicine
Case Western Reserve University